Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Amarillo, TX

August 16, 2002Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 16, 2002, 9:28 AM CDT for Beaver County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 9:28 AM CDT (14:28 UTC)
Expired
Aug 16, 2002, 12:30 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2336 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 161428
FFWAMA
OKC007-161730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
928 AM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN THE OKLAHOMA PANHANDLE
  THIS INCLUDES THE CITY OF BEAVER

* UNTIL 1230 PM CDT

* AT 928 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 11 MILES EAST OF
  ELMWOOD...OR ABOUT 20 MILES SOUTHEAST OF BEAVER...MOVING SOUTHEAST 
  AT 15 MPH. ADDITIONAL THUNDERSTORMS OVER WESTERN BEAVER AND        
  EASTERN TEXAS COUNTIES WILL MOVE ACROSS ALREADY FLOODED AREAS. THE 
  HEAVY RAINFALL FROM EARLIER THIS MORNING...AND THE SLOW MOVEMENT   
  OF THE THUNDERSTORMS WILL FURTHER AGGRAVATE ONGOING FLOODING.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3700 10095 3650 10095 3651 10004 3698 10004
2 follow-up statements
000 
WGUS74 KAMA 161640
FFSAMA
OKC007-161730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1136 AM CDT FRI AUG 16 2002

...A FLASH FLOOD WARNING CONTINUES FOR BEAVER COUNTY UNTIL 1230 PM 
CDT...

AT 1136 AM CDT...THE OKLAHOMA HIGHWAY PATROL CONTINUED TO REPORT 
FLOODING 6 MILES NORTH OF BEAVER. FLOODING IS ESPECIALLY PREVALENT 
ON ROADWAYS NORTH OF BEAVER. ALTHOUGH THE HEAVY RAINFALL IS 
BEGINNING TO COME TO AN END...FLOODING OF LOW LYING AND POOR 
DRAINAGE AREAS WILL CONTINUE.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3691 10041 3673 10038 3674 9986 3701 9990
000 
WGUS74 KAMA 161723
FFSAMA
OKC007-161815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1220 PM CDT FRI AUG 16 2002

...THE FLASH FLOOD WARNING FOR EAST CENTRAL BEAVER COUNTY IS BEING
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING 
ACROSS BEAVER COUNTY...AND THE FLOOD THREAT WAS DIMINISHING. SOME 
FLOODING MAY CONTINUE...ESPECIALLY ON STREETS AND ROADWAYS.  
HOWEVER...THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH 
FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3679 10016 3661 10021 3647 9963 3673 9956

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:31 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 16, 8:31 AM CDT, 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
831 AM CDT FRI AUG 16 2002

PLENTY OF ACCAS OUTSIDE ATTM AND MRNG SNDG CAME IN WITH PRECIP H2O
OF 1.33 INCHES AND LI OF -12.5 ALG WITH A CAPE OF 6045 J/KG.  ON
KAMA WSR-88D...BNDRY INDICATED FM COMPLEX OF CNVTN IN BEAVER CNTY
SWWD TO NR KBGD AND THEN TO NR HEREFORD IN SWRN TX PNHDL.  STARTING
TO SEE CNVTN POPPING UP ALG THIS BNDRY AND WENT AHD AND UPDATED
FCST TO INCLUDE ISOLD AREAL COVERAGE OF TSRA/S FOR ALL BUT THE NWRN
AND SERN SXNS OF THE FA.

.AMA...
TX...NONE.
OK...NONE.

SCHNEIDER/GARCIA

In the hours before

Local storm report, Aug 16, 7:49 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    5NW BEAVER                OK   FLOODING
08/16/02   BEAVER                         WATER OVER THE ROADWAY 5
                                          MILES NORTH AND 3 MILES
                                          WEST OF BEAVER. REPORTED
                                          BY BEAVER COUNTY SO.

0710 AM    6N BEAVER                 OK   FLOODING
08/16/02   BEAVER                         WATER OVER THE ROADWAY
                                          ALONG HIGHWAY 270 5 TO 7
                                          MILES NORTH OF BEAVER.
                                          REPORTED BY BEAVER COUNTY
                                          SO.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:48 AM CDTFlash Flood WarningAMABeaver3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.